Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 71, NWS Springfield, MO

July 16, 2021Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Vernon County, Missouri

NWS Springfield, MO issued this areal flood warning at Jul 16, 2021, 2:59 AM CDT for Bourbon County, Cherokee County, Crawford County, Kansas; Barton County, Vernon County, Missouri. It was in force for 14 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2021, 2:59 AM CDT (07:59 UTC)
Expired
Jul 16, 2021, 5:00 PM CDT
In force
14 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 131 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 5:20 AM CDTHEAVY RAIN 2.111 S Pittsburg, KS24HR TOTAL.
Jul 16, 6:30 AM CDTHEAVY RAIN 3.11 N Irwin, MO24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 2.363 Nw Beulah, KS24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 2.75Girard, KS24HR TOTAL.
Jul 16, 7:00 AM CDTHEAVY RAIN 4.813 Sse Walnut, KS24HR TOTAL.
Jul 16, 7:19 AM CDTHEAVY RAIN 21 N Columbus, KS24HR TOTAL.
Jul 16, 7:30 AM CDTHEAVY RAIN 3.662 Nw Mccune, KS24HR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

995 
WGUS43 KSGF 160759
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
259 AM CDT Fri Jul 16 2021

KSC011-021-037-MOC011-217-161330-
/O.NEW.KSGF.FA.W.0071.210716T0759Z-210716T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Cherokee KS-Crawford KS-Barton MO-Vernon MO-
259 AM CDT Fri Jul 16 2021

The National Weather Service in Springfield has issued a

* Flood Warning for...
  Southern Bourbon County in southeastern Kansas...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...
  Northwestern Barton County in southwestern Missouri...
  Southern Vernon County in west central Missouri...

* Until 830 AM CDT.

* At 259 AM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 1 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Pittsburg, Columbus, Girard, Frontenac, Galena, Arma, Liberal and 
  Cherokee.

This includes the following low water crossings...
  East Fork Dry Wood Creek at NW 110th Lane and Dry Wood Creek at 
  Highway K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3774 9508 3774 9409 3750 9437 3736 9462
      3734 9462 3709 9464 3712 9507 3734 9507
      3735 9508 3736 9508 3737 9508 3738 9507
      3738 9508

$$

EW
2 follow-up statements
749 
WGUS43 KSGF 161005
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
505 AM CDT Fri Jul 16 2021

KSC011-021-037-MOC011-217-161600-
/O.EXT.KSGF.FA.W.0071.000000T0000Z-210716T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Cherokee KS-Crawford KS-Barton MO-Vernon MO-
505 AM CDT Fri Jul 16 2021

The National Weather Service in Springfield has extended the

* Flood Warning for...
  Southern Bourbon County in southeastern Kansas...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...
  Northwestern Barton County in southwestern Missouri...
  Southern Vernon County in west central Missouri...

* Until 1100 AM CDT.

* At 505 AM CDT, gauge reports indicated that flooding was occurring 
  due to slow
  moving thunderstorms with very heavy rainfall across the warned 
  area. Between 1 and 4 inches of rain have fallen. 

* Some locations that will experience flooding include...
  Pittsburg, Columbus, Girard, Frontenac, Galena, Arma, Liberal and 
  Cherokee.

This includes the following low water crossings...
  East Fork Dry Wood Creek at NW 110th Lane and Dry Wood Creek at 
  Highway K.

The river gauge on the Lightning Creek near McCune, indicated that 
the water level had reached flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3774 9508 3774 9409 3750 9437 3736 9462
      3734 9462 3709 9464 3712 9507 3734 9507
      3735 9508 3736 9508 3737 9508 3738 9507
      3738 9508

$$

EW
961 
WGUS43 KSGF 161553
FLWSGF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Springfield MO
1053 AM CDT Fri Jul 16 2021

KSC011-021-037-MOC011-217-162200-
/O.EXT.KSGF.FA.W.0071.000000T0000Z-210716T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Cherokee KS-Crawford KS-Barton MO-Vernon MO-
1053 AM CDT Fri Jul 16 2021

The National Weather Service in Springfield has extended the

* Flood Warning for...
  Southern Bourbon County in southeastern Kansas...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...
  Northwestern Barton County in southwestern Missouri...
  Southern Vernon County in west central Missouri...

* Until 500 PM CDT Friday.

* At 1053 AM CDT, rainfall has ended, however river gauge reports 
  still show residual flooding due to runoff from the between 1 and 
  4 inches of rain that fell last night and earlier today.

* Some locations that will experience flooding include...
  Pittsburg, Columbus, Girard, Frontenac, Galena, Arma, Liberal and 
  Cherokee.

This includes the following low water crossings...
  East Fork Dry Wood Creek at NW 110th Lane and Dry Wood Creek at 
  Highway K.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3774 9508 3774 9409 3750 9437 3736 9462
      3734 9462 3709 9464 3712 9507 3734 9507
      3735 9508 3736 9508 3737 9508 3738 9507
      3738 9508

$$

Rothstein

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Jul 16, 2:30 AM CDT, 29 minutes earlier.

Area forecast discussion, Jul 16, 2:30 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
230 AM CDT Fri Jul 16 2021

.SHORT TERM...(Today through Saturday)
Issued at 230 AM CDT Fri Jul 16 2021

Convection with very heavy rainfall was occurring mainly northwest
of the I44 corridor so far tonight. Several places have received
over 3 inches of rain so far where storms have trained across the
same location. An upper level shortwave, weak surface front
southwest-northeast oriented low level jet and PW values of 2.0+
in. were all over the region contributing to the training of
storms, heavy rain and likely flooding.

The upper level trough will shift east across the forecast area
this morning and the heavy rain axis will slide southeast during
the remainder of the overnight hours through Friday morning, with
the highest concentration of heavy rain over the southwest corner
of the CWA. The flash flood watch remains in effect through 18z
for the western two tiers of our counties. A few strong storms may
produce wind gusts up to 50 mph.

Some scattered redevelopment will be possible this afternoon behind
the main convection which will linger into the evening.

A weak front will linger over southern MO through Saturday which
will keep a risk of scattered convection, mainly over the southern
portion of the forecast area.

.LONG TERM...(Saturday night through Thursday)
Issued at 230 AM CDT Fri Jul 16 2021

The front will move into northern AR on Saturday night but could
see some lingering convection over southern MO into Sunday.

On Sunday night, an upper level system will begin to track south
over central and eastern KS with an upper low eventually closing
off southwest of us Monday night into Tuesday. This low will then
begin to retrograde westward and undercut a highly amplified ridge
through the end of the period. While this is occurring, surface
high pressure will build into the area bringing a drier air mass
into the area for the middle portion of next week. Temperatures
will generally be in the low to mid 80s for highs, but could get
in the upper 80s to around 90 by next Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jul 15 2021

Convection will continue to shift southeast into the forecast area
overnight and into Friday morning and affecting all 3 TAF sites.
Have thunderstorm chances through about midday Friday. Do have
MVFR and IFR conditions within the convection but should go back
into VFR by the mid afternoon on Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ066-077-
     088-093-101.

KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ073-097-
     101.

&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Jul 15, 7:25 PM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
725 PM CDT Thu Jul 15 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170030-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
725 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Some strong to possibly severe storms will be possible this evening,
mainly along and north of the Interstate 44 corridor. Damaging
wind gusts up to 60 mph will be the main severe weather risk.

Heavy rain will be possible with any thunderstorm across the area.
Some thunderstorms will move or train repeatedly across the same
locations with the chance of localized excessive rain leading to
flash flooding. The best chances for heavy rain tonight will be
from southeast Kansas and far southwest Missouri into central
Missouri.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorm chances will continue across the area on Friday with
only a limited chance for stronger storms.

A few storms may affect parts of the area over the weekend but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Ungar

In the hours before

Special weather statement, Jul 16, 1:59 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Springfield MO
159 AM CDT Fri Jul 16 2021

KSZ101-160745-
Cherokee KS-
159 AM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
245 AM CDT...

At 159 AM CDT, Doppler radar was tracking a strong thunderstorm near
Chetopa, moving east at 40 mph.

Wind gusts up to 40 to 50 mph will be possible with this storm.

Locations impacted include...
Baxter Springs...                 Columbus...
Galena...                         Lowell...
Treece...                         Neutral...
Melrose...                        Riverton...
Faulkner...                       Crestline...

This includes Interstate 44 near mile marker 0.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3720 9462 3700 9462 3700 9507 3713 9507
TIME...MOT...LOC 0659Z 262DEG 33KT 3702 9519

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 10:24 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford51 min
Jul 15, 11:46 PM CDTRiver Flood WarningSGFBourbon37 hr
Jul 16, 1:14 AM CDTAreal Flood AdvisorySGFBourbon26 min
Jul 16, 1:40 AM CDTAreal Flood WarningSGFBourbon15 hr
Jul 16, 1:59 AM CDTSpecial Weather StatementSGFCherokee46 min
Jul 16, 2:16 AM CDTFlash Flood WarningSGFBourbon6 hr
Jul 16, 2:22 AM CDTAreal Flood AdvisorySGFCherokee, Crawford37 min
Jul 16, 3:08 AM CDTRiver Flood WarningSGFBourbon47 hr
Jul 16, 4:21 AM CDTSpecial Weather StatementSGFCherokee39 min
Jul 16, 5:28 AM CDTAreal Flood AdvisorySGFCherokee8 hr
Jul 15, 8:58 PM CDTRiver Flood WarningSGFVernon5 days
Jul 15, 11:29 PM CDTRiver Flood WarningSGFSt. Clair9 days
Jul 15, 11:45 PM CDTRiver Flood WarningSGFVernon5 days
Jul 16, 12:54 AM CDTAreal Flood AdvisorySGFDallas, Laclede, Polk, Webster97 min
Jul 16, 1:35 AM CDTRiver Flood WarningSGFCedar8 hr
Jul 16, 2:31 AM CDTAreal Flood WarningSGFDallas, Laclede, Polk, Webster8 hr
Jul 16, 4:39 AM CDTRiver Flood WarningSGFBates, Vernon39 hr
Jul 16, 4:53 AM CDTAreal Flood AdvisorySGFCamden, Cedar, Dade, Dallas, Hickory, Polk and 2 more6 hr
Jul 16, 7:12 AM CDTAreal Flood AdvisorySGFMcDonald3 hr

Nearby

Areal Flood Warnings in Kansas, 2021Areal Flood Warnings in Missouri, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.